Oregon, 2013

Wildfire in Oregon, August 1 to 6, 2013

August 1 to 6, 2013 · NWS PDT · 1 event in 1 county or zone

Lightning sparked a fire about 14 miles north of Sisters OR on August 1st. A local news reports that 1 firefighter was killed and 2 were injured while working on the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning sparked a fire about 14 miles north of Sisters OR on August 1st. A local news reports that 1 firefighter was killed and 2 were injured while working on the fire. The fire has grown to roughly 500 acres or 0.78 square miles. The injuries occurred as the tree fallers worked to suppress the fire. One firefighter was killed by a falling tree snag while battling the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 31, 9:43 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 9:43 PM PST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1043 PM PDT WED JUL 31 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPPER LEVEL LOW OFFSHORE WITH A STRONG JET MAX AND
SHORT WAVE MOVING ACROSS NORTHERN CALIFORNIA INTO OREGON THIS
EVENING. THIS HAS GENERATED SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE PACIFIC NORTHWEST. MAIN ACTIVITY FOR OUR FORECAST AREA
HAS BEEN ALONG THE CENTRAL OREGON CASCADES. MODEL DATA SUGGEST
ISOLATED STORMS WILL CONTINUE THROUGH THE EVENING HOURS THEN
DIMINISH LATE. APPEARS CENTRAL AND NORTHEAST OREGON WILL BE THE MOST
LIKELY LOCATIONS. OTHERWISE SKIES WILL REMAIN PARTLY TO MOSTLY
CLOUDY OVERNIGHT WITH LOWS IN THE 50S TO MID 60S. ANOTHER STRONG
SHORT WAVE ROTATING THROUGH THE LOW WILL CROSS OREGON AND WASHINGTON
ON THURSDAY. THIS WILL RESULT IN ADDITIONAL SHOWERS AND
THUNDERSTORMS. COOLING OF THE AIRMASS AND CLOUD COVER WILL KEEP
TEMPERATURES COOL WITH HIGHS IN THE 70S TO MID 80S. SHOWERS AND
STORMS MAY CONTINUE INTO THURSDAY NIGHT.  94

&&

.AVIATION...06Z TAFS...SHOWERS AND THUNDERSTORMS HAVE DECREASED THIS
EVENING AND HAVE BEEN REMOVED FROM THE TAFS UNTIL TOMORROW MORNING
EXCEPT AT KRDM AND KBDN WHICH WILL CONTINUE TO SEE SHOWERS AND
PERHAPS A STRAY THUNDERSTORM FOR A FEW MORE HOURS. SHOWER AND
THUNDERSTORM ACTIVITY WILL BEGIN INCREASING AFTER 17Z TOMORROW
MORNING AND ALL TAFS SITES HAVE -TSRA AFTER 17-20Z. VFR CONDITIONS
WITH CEILINGS ABOVE 5000 FEET AGL ARE EXPECTED FOR THE NEXT 24
HOURS. BRIEF MVFR VISIBILITIES DUE TO RAIN WILL BE POSSIBLE DIRECTLY
UNDER THE STRONGER THUNDERSTORMS. WINDS AT KDLS WILL REMAIN AT 10 TO
15 KTS WITH GUSTS TO 20 KTS AT KDLS THROUGH 07Z BEFORE DROPPING
BELOW 15 KTS THROUGH 17Z TOMORROW MORNING. AFTER 17Z TOMORROW
MORNING, WINDS AT KDLS WILL BEGIN INCREASING TO 15 TO 25 KTS WITH
GUSTS TO 30 KTS BEFORE BEGINNING TO DECREASE AFTER 04Z. OTHER TAF
SITES WILL REMAIN BELOW 15 KTS ASIDE FROM GUSTS TO 20 KTS AT KRDM
AND KBDN FROM 20Z TO 04Z. THUNDERSTORM ACTIVITY MAY GENERATE SOME
WIND GUSTS TO 40 KTS AS WELL. PERRY

&&

.PREV DISCUSSION... /ISSUED 450 PM PDT WED JUL 31 2013/

SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW OFF THE
PACIFIC COAST HAS BEEN SLOWLY MOVING EASTWARD TODAY, WITH MOISTURE
ADVECTION INTO OUR REGION RESULTING IN AREAS OF VIRGA AND LIGHT
SHOWERS FOR MOST OF OUR AREA.  A FEW ISOLATED THUNDERSTORMS HAVE
DEVELOPED IN DESCHUTES COUNTY IN RESPONSE TO AN INCOMING SHORT WAVE
THAT IS DUE TO IMPACT THE REST OF THE CWA, WITH THE SHORT WAVE
PROVIDING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT.
AFTER ASSESSING THE FORECASTED SOUNDINGS, AND TAKING INTO ACCOUNT
THE LOWER TEMPERATURES THAT HAVE OCCURRED THROUGHOUT THE EASTERN
HALF OF THE CWA, PARAMETERS ARE NOT AS FAVORABLE FOR VIGOROUS
CONVECTION.  BELIEVE THAT FOR LATE EVENING, THE STRONGEST STORMS
WILL BE NEAR THE CASCADES WITH NEARLY 40 KTS OF BULK SHEAR AND
BETWEEN 500 TO 700 J PER KG OF CAPE ANTICIPATED.  ALSO, STILL
EXPECTING THE POTENTIAL FOR STRONG GUSTY WINDS DUE TO INVERTED V
PROFILE WITH INITIAL STORMS.  AS THE ATMOSPHERE MOISTENS UP FROM THE
TOP DOWN, THIS THREAT SHOULD LESSEN AS WE HEAD INTO TOMORROW.

A CHANCE OF THUNDERSTORMS IS ANTICIPATED THROUGHOUT OUR CWA HEADING
INTO TOMORROW AFTERNOON AND EVENING, AS ANOTHER SHORTWAVE ROTATES
AROUND THE UPPER LEVEL LOW.  THESE STORMS WILL BE FAST MOVING THOUGH
THE ATMOSPHERE WILL HAVE HAD TIME TO MOISTEN.  IT IS ANTICIPATED
THAT REGIONS THAT SEE THUNDERSTORMS CAN EXPECT BETWEEN A TENTH TO A
QUARTER OF AN INCH OF PRECIPITATION.  IN ADDITION, THOUGH THE
DYNAMICS MAY NOT BE AS STRONG TOMORROW FOR GUSTY WINDS AND HAIL, AN
ISOLATED INSTANCE OF THIS OCCURRING CANNOT BE RULED OUT.  GOING INTO
FRIDAY AND SATURDAY, THE UPPER LEVEL LOW IS EXPECTED TO LINGER OVER
WASHINGTON.  WRAP AROUND MOISTURE FROM THE SYSTEM MAY KEEP A SLIGHT
CHANCE OF SHOWERS THROUGH SATURDAY, WITH TEMPERATURES BEING BELOW
SEASONAL NORMS.  BIEDA/SOLOMON

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY NIGHT...MODELS ARE
INDICATING THAT THE TROUGH OF LOW PRESSURE OVER THE AREA WILL BE
STRETCHED AND THE BOTTOM PART OF THE TROUGH WILL CLOSE OFF INTO A
LOW PRESSURE SYSTEM OFF NORTHERN CALIFORNIA ON SUNDAY. THIS WILL
ALSO BUILD THE RIDGE INTO THE REGION FOR DRIER CONDITIONS AND A WARM
UP OF TEMPERATURES INTO THE NEW WEEK. HAVE LEANED TOWARD THE
EUROPEAN MODEL WHICH KEEPS A RIDGE OF HIGH PRESSURE OVER THE AREA
INTO THE MIDDLE OF NEXT WEEK. ONE THING TO KEEP AN EYE ON IS THE
LOCATION OF THE LOW PRESSURE SYSTEM OFF THE COAST OF NORTHERN
CALIFORNIA. THE MODELS HAVE SOME DISAGREEMENT ON WHERE TO PLACE THIS
LOW. IF IT MOVES FURTHER TOWARD THE COAST...THIS COULD BRING
MOISTURE AND INSTABILITY INTO THE AREA. IF IT REMAINS FURTHER OFF
SHORE...THE RIDGE WILL DOMINATE AND CONDITIONS WILL REMAIN DRY. DMH

FIRE WEATHER...A DISTURBANCE ROTATING AROUND AN UPPER LOW OFF THE
OREGON COAST HAS BEGUN TO CAUSE ISOLATED THUNDERSTORMS IN DESCHUTES
COUNTY. THIS DISTURBANCE IS STILL EXPECTED TO CAUSE ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING. THE AREA MOST LIKELY TO SEE
THE SCATTERED THUNDERSTORMS WILL BE ALONG THE EAST SLOPES OF THE
CASCADES. OTHER AREAS MAY SEE SCATTERED COVERAGE AS WELL BUT
ACTIVITY WILL START A BIT LATER THIS AFTERNOON. EXPECT THUNDERSTORMS
TO DIMINISH IN COVERAGE OVERNIGHT AS THE DISTURBANCE MOVES NORTH OF
THE AREA. THE UPPER LOW WILL MOVE TOWARDS THE COAST THURSDAY.
ANOTHER DISTURBANCE IS EXPECTED TO SWING FROM THIS LOW INTO THE
REGION. THIS DISTURBANCE SHOULD CAUSE ISOLATED TO SCATTERED
THUNDERSTORMS IN THE AFTERNOON AND EVENING, ESPECIALLY IN AREAS EAST
OF THE CASCADE EAST SLOPES. ANY OF THESE THUNDERSTORMS (TODAY OR
THURSDAY) HAVE THE POTENTIAL TO PRODUCE ABUNDANT LIGHTNING, AND
SINCE FUELS REMAIN QUITE DRY, WILL CONTINUE THE CURRENT RED FLAG
WARNINGS. THERE IS THE POSSIBILITY THAT RELATIVELY STABLE AIR MAY
REACH THE CASCADE EAST SLOPES LATE THURSDAY AFTERNOON. IF THIS
HAPPENS THE RED FLAG WARNINGS FOR THESE ZONES MAY DROPPED AT THAT
TIME. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  83  58  79 /  30  40  40  30
ALW  64  86  62  78 /  30  30  40  40
PSC  63  88  64  79 /  30  30  40  30
YKM  62  86  62  79 /  30  30  30  30
HRI  62  87  63  79 /  30  30  40  20
ELN  60  84  62  77 /  30  40  40  40
RDM  52  76  45  78 /  30  60  20  10
LGD  56  78  54  76 /  30  60  50  40
GCD  55  77  53  77 /  30  60  30  20
DLS  63  80  61  78 /  30  30  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THURSDAY ORZ044-050-508.

     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY
     ORZ041-042-049-502-503-505>507-509.

WA...RED FLAG WARNING UNTIL 11 PM PDT THURSDAY WAZ028-029.

     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY
     WAZ024-026-027-030-520-521.

&&

THREAT INDEX
THURSDAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/83
Hazardous weather outlook, Jul 31, 5:55 AM PST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
655 AM PDT WED JUL 31 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
655 AM PDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OFF THE COAST WILL BRING INCREASING MID
LEVEL MOISTURE AND ELEVATED INSTABILITY INTO EASTERN OREGON THIS
AFTERNOON. THIS WILL COMBINE WITH DAYTIME SURFACE HEATING OVER
THE MOUNTAINS OF EASTERN OREGON TO TRIGGER ISOLATED TO SCATTERED
MOSTLY DRY THUNDERSTORMS THIS AFTERNOON AND THIS EVENING IN THE
SOUTHERN TIER OF COUNTIES IN CENTRAL AND EAST CENTRAL OREGON.
THESE STORMS WILL CAUSE INCREASINGLY ABUNDANT LIGHTNING THROUGH
TONIGHT AS STORMS MOVE NORTH INTO THE LOWER COLUMBIA BASIN THIS
EVENING AND OVERNIGHT. MEANWHILE FUELS ACROSS THE REGION ARE DRY.
THEREFORE RED FLAG WARNINGS HAVE BEEN ISSUED. PLEASE REFER TO NWS
PRODUCT PDXRFWPDT.

THE VERTICAL WIND PROFILE TODAY SUGGESTS THAT SOME THUNDERSTORMS
MAY BE STRONG TO MARGINALLY SEVERE. THUS SOME STORMS WILL BE
CAPABLE OF PRODUCING HAIL AND GUSTY WINDS, MAINLY IN THE AFTERNOON
AND EVENING. SOME LOCATIONS THAT COULD SEE THE STRONGER STORMS
INCLUDE DESCHUTES, CROOK, WHEELER, GRANT, UMATILLA, UNION AND
WALLOWA COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MID/UPPER LEVEL TROUGH REMAINS OFFSHORE ON THURSDAY THUS
PUMPING ADDITIONAL MOISTURE AND ELEVATED INSTABILITY INTO THE
REGION WHICH WILL CONTINUE THE THUNDERSTORM THREAT ON THURSDAY.

AS SUCH SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY
DAYTIME SURFACE HEATING WILL ALSO HELP TO TRIGGER THUNDERSTORM
DEVELOPMENT THURSDAY AREAWIDE. STORMS ON THURSDAY ARE NOT EXPECTED
TO BE STRONG OR SEVERE. THE STORMS ON THURSDAY WILL CAUSE ABUNDANT
LIGHTNING. FUELS ACROSS THE REGION ARE DRY. THEREFORE THE RED FLAG
WARNINGS ARE IN EFFECT THROUGH THURSDAY EVENING. PLEASE REFER TO
NWS PRODUCT PDXRFWPDT.

ON FRIDAY THE THREAT OF THUNDERSTORMS WILL SHIFT MAINLY TO
NORTHEAST OREGON AND SOUTHEAST WASHINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes of the Oregon Cascades

When
August 1, 12:00 AM PST to August 6, 12:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Fire Department/Rescue
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, East Slopes of the Oregon Cascades2013-08-01UnknownIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458470.